Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dig Dis Sci. 2002 Jul;47(7):1632-7.

Severe cholestatic hepatitis caused by thiazolidinediones: risks associated with substituting rosiglitazone for troglitazone.

Author information

  • 1University of Massachusetts Medical School, Worcester 01655, USA.

Abstract

Troglitazone maleate (Rezulin) has been associated with severe hepatotoxicity, which led to its withdrawal from the U.S. market in March 2000. Rosiglitazone maleate (Avandia) is being marketed as a safe alternative in the treatment of type 2 diabetes mellitus. We report a case of severe thiazolidinedione-induced cholestatic hepatitis in a 56-year-old female patient at a university hospital who was given rosiglitazone, 8 mg/day, after she developed milder hepatotoxicity while taking troglitazone. Rosiglitazone was discontinued, and the patient was treated with prednisone, azathioprine, and ursodiol. Clinical evaluation and liver biopsy were performed and liver function tests were monitored. After being switched from troglitazone to rosiglitazone the patient developed a severe cholestatic hepatitis with marked jaundice and moderate increases in serum alkaline phosphatase and gamma-glutamyltranspeptidase but only mild increases in serum aminotransferases. Discontinuation of rosiglitazone and treatment with prednisone, azathioprine, and ursodiol led to improvement, albeit with residual injury, dropout of intrahepatic bile ducts, and persisting elevations of serum alkaline phosphatase. Rosiglitazone is not always a safe alternative in patients who have had hepatotoxicity to troglitazone. It is important to monitor the serum alkaline phosphatase in addition to the serum aminotransferases in patients taking thiazolidinediones.

PMID:
12141828
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk